zbMATH — the first resource for mathematics

High-order well-balanced finite volume schemes for simulating wave propagation in stratified magnetic atmospheres. (English) Zbl 1190.76153
Summary: Wave propagation in idealized stellar atmospheres is modeled by the equations of ideal MHD, together with the gravity source term. The waves are modeled as small perturbations of isothermal steady states of the system. We consider a formulation of ideal MHD based on the Godunov-Powell form, with an embedded potential magnetic field appearing as a parameter. The equations are discretized by finite volume schemes based on approximate Riemann solvers of HLL type and upwind discretizations of Godunov-Powell source terms. Local hydrostatic reconstructions and suitable discretization of the gravity source term lead to a well-balanced scheme, i.e., a scheme which exactly preserves a discrete version of relevant steady states. Higher order of accuracy is obtained by employing suitable minmod, ENO and WENO reconstructions, based on the equilibrium variables, to construct a well-balanced scheme. The resulting high-order well-balanced schemes are validated on a suite of numerical experiments involving complex magnetic fields. The schemes are observed to be robust and resolve the complex physics well.

76M12 Finite volume methods applied to problems in fluid mechanics
76W05 Magnetohydrodynamics and electrohydrodynamics
85A30 Hydrodynamic and hydromagnetic problems in astronomy and astrophysics
85A15 Galactic and stellar structure
85-08 Computational methods for problems pertaining to astronomy and astrophysics
Pluto; Athena
Full Text: DOI
[1] Audusse, E.; Bouchut, F.; Bristeau, M.O.; Klien, R.; Perthame, B., A fast and stable well-balanced scheme with hydrostatic reconstruction for shallow water flows, SIAM J. sci. comput., 25, 6, 2050-2065, (2004) · Zbl 1133.65308
[2] Balsara, D.S.; Spicer, D., A staggered mesh algorithm using high order Godunov fluxes to ensure solenoidal magnetic fields in magnetohydrodynamic simulations, J. comp. phys., 149, 2, 270-292, (1999) · Zbl 0936.76051
[3] Barth, T.J., Numerical methods for gas dynamics systems, () · Zbl 0989.65090
[4] Berthon, Christophe, Stability of the MUSCL schemes for the Euler equations, Commun. math. sci., 3, 2, 133-157, (2005) · Zbl 1161.65344
[5] Biskamp, D., Nonlinear magnetohydrodynamics, Cambridge monographs on plasma physics, (1993), Cambridge University Press
[6] Bogdan, T.J., Waves in the magnetized solar atmosphere II: waves from localized sources in magnetic flux concentrations, Astrophys. J., 599, 626-660, (2003)
[7] Bouchut, F.; Klingenberg, C.; Waagan, K., A multi-wave HLL approximate Riemann solver for ideal MHD based on relaxation I - theoretical framework, Numer. math., 108, 1, 7-42, (2007) · Zbl 1126.76034
[8] F. Bouchut, C. Klingenberg, K. Waagan, A multi-wave HLL approximate Riemann solver for ideal MHD based on relaxation II - Numerical experiments, Numerische Mathemat (2010), in press. · Zbl 1426.76338
[9] Brackbill, J.U.; Barnes, D.C., The effect of nonzero \(\operatorname{div} B\) on the numerical solution of the magnetohydrodynamic equations, J. comp. phys., 35, 426-430, (1980) · Zbl 0429.76079
[10] Cargo, P.; Gallice, G., Roe matrices for ideal MHD and systematic construction of roe matrices for systems of conservation laws, J. comp. phys, 136, 2, 446-466, (1997) · Zbl 0919.76053
[11] Castro, M.; Gallardo, J.M.; Parés, C., High order finite volume schemes based on reconstruction of states for solving hyperbolic systems with non-conservative products, Math. comp., 75, 1103-1134, (2006) · Zbl 1096.65082
[12] Dai, W.; Woodward, P.R., A simple finite difference scheme for multi-dimensional magnetohydrodynamic equations, J. comp. phys., 142, 2, 331-369, (1998) · Zbl 0932.76048
[13] Dedner, A.; Kemm, F.; Kröner, D.; Munz, C.D.; Schnitzer, T.; Wesenberg, M., Hyperbolic divergence cleaning for the MHD equations, J. comp. phys., 175, 645-673, (2002) · Zbl 1059.76040
[14] Einfeldt, B., On the Godunov type methods for gas dynamics, SIAM. J. num. anal., 25, 2, 294-318, (1988) · Zbl 0642.76088
[15] Evans, C.; Hawley, J.F., Simulation of magnetohydrodynamic flow: A constrained transport method, Astrophys. J., 332, 659, (1998)
[16] Fuchs, F.; Karlsen, K.H.; Mishra, S.; Risebro, N.H., Stable upwind schemes for the magnetic induction equation, Math. model. num. anal., 43, 825-852, (2009) · Zbl 1177.78057
[17] Fuchs, F.; Mishra, S.; Risebro, N.H., Splitting based finite volume schemes for the ideal MHD equations, J. comp. phys., 228, 3, 641-660, (2009) · Zbl 1259.76021
[18] Fuchs, F.; McMurry, A.D.; Mishra, S.; Risebro, N.H.; Waagan, K., Finite volume schemes for wave propagation in stratified magneto-atmospheres, Commun. comput. phys., 7, 473-509, (2010) · Zbl 1364.76114
[19] F. Fuchs, A.D. McMurry, S. Mishra, N.H. Risebro, K. Waagan, Approximate Riemann solver based high-order finite volume schemes for the Godunov-Powell form of ideal MHD equations in multi-dimensions, Preprint, Submitted, available from folk.uio.no/siddharm/art32.pdf. · Zbl 1364.76113
[20] F. Fuchs, A.D. McMurry, S. Mishra, N.H. Risebro, K. Waagan, Well-balanced high-order accurate finite volume schemes for simulating waves in three-dimensional non-isothermal magneto-atmospheres, (2010), submitted for publication. · Zbl 1190.76153
[21] Godunov, S.K., The symmetric form of magnetohydrodynamics equation, Num. meth. mech. cont. media, 1, 26-34, (1972)
[22] Gurski, K.F., An HLLC-type approximate Riemann solver for ideal magnetohydrodynamics, SIAM. J. sci. comput., 25, 6, 2165-2187, (2004) · Zbl 1133.76358
[23] Gottlieb, S.; Shu, C.W.; Tadmor, E., High order time discretizations with strong stability property, SIAM. review, 43, 89-112, (2001)
[24] Harten, A.; Engquist, B.; Osher, S.; Chakravarty, S.R., Uniformly high order accurate essentially non-oscillatory schemes, J. comput. phys., 231-303, (1987) · Zbl 0652.65067
[25] Karlsen, K.H.; Mishra, S.; Risebro, N.H., A new class of well-balanced schemes for conservation laws with source terms, Math. comput., 78, 265, 55-78, (2009) · Zbl 1198.35149
[26] Karlsen, K.H.; Mishra, S.; Risebro, N.H., Semi-goudunov schemes for multiphase flows in porous media, Appl. num. math., 59, 9, 2322-2336, (2009) · Zbl 1191.35022
[27] KRöner, D.; Thanh, M.D., Numerical solutions to compressible flows in a nozzle with variable cross-section, SIAM J. numer. anal., 43, 2, 796-824, (2005) · Zbl 1093.35050
[28] LeFloch, P.G.; Thanh, M.D., The Riemann problem for fluid flows in a nozzle with discontinuous cross-section, Commun. math. sci., 1, 4, 763-797, (2003) · Zbl 1091.35044
[29] LeVeque, R.J., Finite volume methods for hyperbolic problems, (2002), Cambridge university press Cambridge · Zbl 1010.65040
[30] LeVeque, R.J., Balancing source terms and flux gradients in high-resolution Godunov methods: the quasi-steady wave propagation algorithm, J. comput. phys., 146, 346-365, (1998) · Zbl 0931.76059
[31] Linde, T.J., A practical, general-purpose two-state HLL Riemann solver for hyperbolic conservation laws, Int. J. num. methods fluids, 40, 3-4, 391-402, (2002) · Zbl 1020.76036
[32] Londrillo, P.; del Zanna, L., On the divergence free condition in Godunov-type schemes for ideal magnetohydrodynamics: the upwind constrained transport method, J. comput. phys., 195, 17-48, (2004) · Zbl 1087.76074
[33] Marder, B., A method for incorporating gauss’ law into electromagnetic pic codes, J. comput. phys., 68, 1, 48-55, (1987) · Zbl 0603.65079
[34] Mignone, A., Pluto: A numerical code for computational astrophysics, Astrophys. J. suppl., 170, 228-242, (2007)
[35] S. Mishra, Analysis and numerical approximation of conservation laws with discontinuous coefficients, Ph.D Thesis, IISc, Bangalore, India, 2005, p. 260.
[36] Miyoshi, T.; Kusano, K., A multi-state HLL approximate Riemann solver for ideal magnetohydrodynamics, J. comp. phys., 208, 1, 315-344, (2005) · Zbl 1114.76378
[37] Noelle, S.; Pankratz, N.; Puppo, G.; Natvig, J., Well-balanced finite volume schemes of arbitrary order of accuracy for shallow water flows, J. comput. phys., 213, 474-499, (2006) · Zbl 1088.76037
[38] Poinsot, T.J.; Lele, S.K., Boundary conditions for direct simulations of compressible viscous flows, J. comp. phys., 101, 104-129, (1992) · Zbl 0766.76084
[39] K.G. Powell, An approximate Riemann solver for magnetohydrodynamics (that works in more than one space dimension), Technical report, 94-24, ICASE, Langley, VA, 1994.
[40] Powell, K.G.; Roe, P.L.; Linde, T.J.; Gombosi, T.I.; De zeeuw, D.L., A solution adaptive upwind scheme for ideal MHD, J. comput. phys, 154, 2, 284-309, (1999) · Zbl 0952.76045
[41] Roe, P.L.; Balsara, D.S., Notes on the eigensystem of magnetohydrodynamics, SIAM J. appl. math., 56, 1, 57-67, (1996) · Zbl 0845.35092
[42] Rosenthal, C.S., Waves in the magnetized solar atmosphere I: basic processes and internetwork oscillations, Astrophys. J., 564, 508-524, (2002)
[43] J. Rossmanith, A wave propagation method with constrained transport for shallow water and ideal magnetohydrodynamics, Ph.D Thesis, University of Washington, Seattle, 2002.
[44] Ryu, D.S.; Miniati, F.; Jones, T.W.; Frank, A., A divergence free upwind code for multidimensional magnetohydrodynamic flows, Astrophys. J., 509, 1, 244-255, (1998)
[45] Shu, C.W.; Osher, S., Efficient implementation of essentially non-oscillatory schemes-II, J. comput. phys., 83, 32-78, (1989) · Zbl 0674.65061
[46] Stone, J.M., Athena: A new code for astrophysical MHD, Astrophys. J. suppl., 178, 137-177, (2008)
[47] Tanaka, T., Finite volume TDV scheme on an unstructured grid system for three-dimensional simulations of inhomogenous system including strong background potential field, J. comput. phys., 111, 381, (1994) · Zbl 0797.76061
[48] Thompson, K.W., Time dependent boundary conditions for hyperbolic systems, J. comput. phys., 68, 1-24, (1987) · Zbl 0619.76089
[49] Torrilhon, M., Locally divergence preserving upwind finite volume schemes for magnetohydrodynamic equations, SIAM J. sci. comput., 26, 4, 1166-1191, (2005) · Zbl 1149.76693
[50] Torrilhon, M., Uniqueness conditions for Riemann problems of ideal magnetohydrodynamics, J. plasma. phys., 69, 3, 253-276, (2003)
[51] Toth, G., The \(\operatorname{div} B = 0\) constraint in shock capturing magnetohydrodynamics codes, J. comput. phys., 161, 605-652, (2000) · Zbl 0980.76051
[52] Van Leer, B., Towards the ultimate conservative difference scheme, V. J. comput. phys., 32, 101-136, (1979) · Zbl 1364.65223
[53] Waagan, K., A positive MUSCL-hancock scheme for ideal MHD, Comp. phys., 228, 23, 8609-8626, (2009) · Zbl 1287.76173
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.